Pulmonary Complications of Opioid Overdose Treated With Naloxone. Presented at the American College of Medical Toxicology annual scientific meeting, April 2018, Washington, DC.
Andrew Farkas, MDa, Michael J. Lynch, MDb,c, Rachael Westover, MDc, Joseph Giles, MDc, Nalyn Siripong, PhD, MScd, Akanksha Nalatwad, NRPd, Anthony F. Pizon, MDb,c,∗, firstname.lastname@example.org
We aim to determine whether administration of higher doses of naloxone for the treatment of opioid overdose is associated with increased pulmonary complications.
This was a retrospective, observational, cross-sectional study of 1,831 patients treated with naloxone by the City of Pittsburgh Bureau of Emergency Medical Services. Emergency medical services and hospital records were abstracted for data in regard to naloxone dosing, route of administration, and clinical outcomes, including the development of complications such as pulmonary edema, aspiration pneumonia, and aspiration pneumonitis. For the purposes of this investigation, we defined high-dose naloxone as total administration exceeding 4.4 mg. Multivariable analysis was used to attempt to account for confounders such as route of administration and pretreatment morbidity.
Patients receiving out-of-hospital naloxone in doses exceeding 4.4 mg were 62% more likely to have a pulmonary complication after opioid overdose (42% versus 26% absolute risk; odds ratio 2.14; 95% confidence interval 1.44 to 3.18). This association remained statistically significant after multivariable analysis with logistic regression (odds ratio 1.85; 95% confidence interval 1.12 to 3.04). A secondary analysis showed an increased risk of 27% versus 13% (odds ratio 2.57; 95% confidence interval 1.45 to 4.54) when initial naloxone dosing exceeded 0.4 mg. Pulmonary edema occurred in 1.1% of patients.
Higher doses of naloxone in the out-of-hospital treatment of opioid overdose are associated with a higher rate of pulmonary complications. Furthermore, prospective study is needed to determine the causality of this relationship.